calamine lotion on dogs
Breed: hairless chihuahua
Age: 6-12 months
Doeden has a itchy rash, raised pale bumps, on the back of his neck; I put on some caladryl lotion last night and this morning, this afternoon he is acting sad, and hasn't eaten all day, acts tired, won't play. The question is...is todays symptoms because of the anti-itch lotion or the rash or something completely different?
Dr. Marie replied:
Caladryl (calamine) lotion is not recommended for dogs as it can actually be toxic to dogs. The most toxic component is zinc oxide.
Zinc can cause stomach upset, vomiting and diarrhea. However, this usually is only a problem if the lotion was eaten.
Is it possible that Doeden has licked at the area? If so, there will likely be some mild stomach upset and this can account for the lethargy. While repeated ingestion of zinc oxide can cause serious problems a few licks of lotion is not likely to be life threatening.
However, the real issue here is what is causing the skin irritation? There is a possibility that it is an allergic reaction, or it could be a skin infection. It may be a hot spot which is a very irritated skin infection.
In any case I think it would be good to have your vet take a look at the area and determine if he needs some antibiotics or other medication. There really isn't an over the counter medicine that is likely to help.
I hope he is ok!
Related question: Are tomatoes bad for dogs?
---This question was asked in our Ask A Vet For Free section.---
QUIZ: Is your cat secretly planning to murder you?
Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.